The teen, Jasmin Bindom, reportedly was not feeling well one day and took Extra Strength Tylenol. She then developed a rash and was hospitalized, where she was given Motrin. Motrin is the brand name of a medication whose active ingredient is ibuprofen. Ibuprofen has been linked to multiple cases of Stevens Johnson Syndrome (SJS).
According to WWLTV Eyewitness News (11/15/11), the skin all over Jasmin's body looked as though she were suffering third degree burns. Her body swelled to three times its normal size and she required a ventilator for breathing. Jasmin was kept in a drug-induced coma while she lost her skin. She also lost her hair and nails.
A doctor associated with the case, Dr. Dhaval Adhvaryu, told WWLTV Eyewitness News that it was the worst case of Stevens Johnson Syndrome he had ever seen, involving almost 100 percent loss of her skin. At such a severe stage, the condition is called toxic epidermal necrolysis, a more serious form of Stevens Johnson Syndrome.
It is not known if the Tylenol, Motrin or a virus was a cause of the Stevens Johnson Syndrome. Jasmin now wears a body suit to help with scarring and a wig to mask the hair loss, although her hair has started to grow back. She had eye surgery because her eyelids had stuck to her eyeballs. She has had lasers and steroids to stop the scarring, and to give her skin more flexibility.
READ MORE IBUPROFEN STEVENS JOHNSON SYNDROME LEGAL NEWS
Stevens Johnson Syndrome is sometimes fatal, and even those who recover from their ordeal face life-long pain and decreased quality of life, including sensitivity to light, permanent scarring and damage to internal organs. Some patients become blind.
SJS lawsuits have been filed, alleging patients were not adequately warned about the risks associated with certain medications. One lawsuit, filed against the maker of Dilantin, was settled for $3.78 million. That suit involved a nine-year-old girl who died after taking Dilantin for less than a month.